Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 173, NWS Memphis, TN

September 16, 20094 counties in Arkansas; Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 16, 2009, 3:16 AM CDT for 4 counties in Arkansas; Shelby County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2009, 3:16 AM CDT (08:16 UTC)
Expired
Sep 16, 2009, 6:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, Cross County, AR, Poinsett County, AR, St. Francis County, AR, Shelby County, TN

The radar

The Memphis radar (KNQA), 45 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 4:20 AM CDTFLASH FLOOD5 E Downtown Memphis, TNSEVERAL STREETS WERE FLOODED IN THE MIDTOWN SECTION OF MEMPHIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2009-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2009-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 160816
FFWMEG
ARC035-037-111-123-TNC157-161115-
/O.NEW.KMEG.FF.W.0173.090916T0816Z-090916T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
316 AM CDT WED SEP 16 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS...
  CROSS COUNTY IN EASTERN ARKANSAS...
  SOUTHERN POINSETT COUNTY IN EASTERN ARKANSAS...
  NORTHERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
  SHELBY COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 615 AM CDT

* AT 316 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAINFALL
  HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  INCLUDE WALDENBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3501 9105 3560 9104 3559 9038 3555 9029
      3544 9028 3544 9014 3542 9017 3538 9016
      3542 9012 3541 9007 3539 9008 3542 9005
      3519 8963 3501 8964 3498 9108 3501 9108

$$
1 follow-up statement
000 
WGUS74 KMEG 161000
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
458 AM CDT WED SEP 16 2009

TNC157-161008-
/O.CAN.KMEG.FF.W.0173.000000T0000Z-090916T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY TN-
458 AM CDT WED SEP 16 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SHELBY COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

HOWEVER...LOCALLY HEAVY SHOWERS MAY STILL OCCUR THIS MORNING. 
MOTORISTS SHOULD EXERCISE CAUTION DUE TO RUNOFF FROM EARLIER HEAVY 
RAINFALL...AND FROM ANY ADDITIONAL RAINFALL THAT OCCURS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3501 9105 3560 9104 3559 9038 3555 9029
      3544 9028 3544 9016 3538 9016 3542 9012
      3541 9007 3532 9010 3531 9016 3528 9017
      3525 9009 3514 9007 3513 9016 3504 9020
      3505 9029 3500 9031 3498 9108 3501 9108

$$

ARC035-037-111-123-161115-
/O.CON.KMEG.FF.W.0173.000000T0000Z-090916T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROSS AR-ST. FRANCIS AR-CRITTENDEN AR-POINSETT AR-
458 AM CDT WED SEP 16 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 AM CDT FOR
SOUTHERN POINSETT...CRITTENDEN...NORTHERN ST. FRANCIS AND CROSS
COUNTIES...

AT 458 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
INCLUDE WALDENBURG...HICKORY RIDGE...GILMORE AND CHERRY VALLEY. THIS
WARNING ALSO INCLUDES BRANDYWINE LAKE AND WAPANOCCA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3501 9105 3560 9104 3559 9038 3555 9029
      3544 9028 3544 9016 3538 9016 3542 9012
      3541 9007 3532 9010 3531 9016 3528 9017
      3525 9009 3514 9007 3513 9016 3504 9020
      3505 9029 3500 9031 3498 9108 3501 9108

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:48 AM CDT, 28 minutes earlier.

Area forecast discussion, Sep 16, 2:48 AM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
248 AM CDT WED SEP 16 2009

.DISCUSSION...

UPPER LEVEL LOW WAS CENTERED OVER SOUTHWEST ARKANSAS EARLY THIS
MORNING AND CONTINUES TO PUMP MOISTURE INTO THE FORECAST AREA. A
LARGE BAND OF RAIN EXTENDS ACROSS THE MIDDLE OF THE FORECAST AREA
THIS MORNING WITH SOME AREAS OF NORTHEAST ARKANSAS AND NORTHEAST
MISSISSIPPI PICKING UP ABOUT 2 TO 3 INCHES OF RAIN IN THE PAST 3
HOURS. WITH THE UPPER LOW EXPECTED TO REMAIN OVER THE ARK-LA-TEX
REGION FOR 36 HOURS OR SO THERE WILL BE RAIN OVER MUCH OF THE
FORECAST AREA. HAVE DECIDED TO EXTEND THE FLASH FLOOD WATCH
THROUGH TONIGHT AND HAVE IT EXPIRE AT 7 AM THURSDAY MORNING. BY
THURSDAY NIGHT...THE UPPER LOW WILL TRACK MORE OF A EASTERLY TRACK
AND MOVE ACROSS CENTRAL MISSISSIPPI. THIS MAY KEEP THE HEAVIEST
RAIN AWAY FROM EXTREME NORTHERN SECTIONS OF THE FORECAST AREA SO
DO NOT WANT TO EXTEND FLASH FLOOD WATCH PAST THURSDAY MORNING FOR
NOW. BY FRIDAY...THE UPPER LOW BEGINS TO LIFT OUT OF THE REGION
AND WEAKEN SO THERE WILL BE A GRADUAL DECREASE IN THE CHANCE OF
RAIN BY THE WEEKEND BUT THERE WILL STILL BE A CHANCE OF RAIN. A
COLD FRONT BEGINS TO MOVE INTO THE CENTRAL PLAINS SUNDAY NIGHT AND
BEGINS TO APPROACH THE FORECAST AREA ON MONDAY AND MOVES INTO THE
FORECAST AREA ON TUESDAY. AS A RESULT...WET WEATHER WILL BE
POSSIBLE THROUGH THE END OF THE WEEKEND INTO THE BEGINNING OF NEXT
WEEK. TEMPERATURES WILL REMAIN BELOW NORMAL FOR MUCH OF THE NEXT 7
DAYS.

&&

AVIATION...
06Z TAF SET

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE OVER THE NEXT 24 HOURS. THUNDERSTORMS WILL CONTINUE
ACROSS NORTHEAST MISSISSIPPI AND NORTHEAST ARKANSAS THROUGH
09Z...SO KEPT VCTS AT KTUP AND KJBR. NEXT BEST CHANCE FOR THUNDER
WILL BE WEDNESDAY AFTERNOON...HOWEVER STORMS WILL BE ISOLATED
ENOUGH TO KEEP A CB LAYER IN THE TAFS. CEILINGS WILL BE PREDOMINATE
MVFR...WITH OCCASIONAL IFR DURING HEAVIER SHOWERS EXPECTED THROUGH
THE MORNING HOURS AFTER 11Z. SOMEWHAT CONFIDENT THAT CEILINGS
WILL BECOME VFR BRIEFLY AGAIN BETWEEN 20-24Z AT ALL SITES. WINDS
WILL REMAIN EAST AT 7-12 KTS...SHIFTING MORE NORTHEAST LATE IN THE
TAF PERIOD AT KMEM...KMKL...AND KJBR.

JAB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  79  69  80  68 /  90  70  70  50
MKL  78  66  80  65 /  80  70  70  50
JBR  78  66  79  64 /  80  60  60  40
TUP  79  69  82  68 /  80  60  70  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Sep 15, 3:15 PM CDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT TUE SEP 15 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
315 PM CDT TUE SEP 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE MIDSOUTH.  NUMEROUS
SHOWERS AND THUNDERSTORMS WILL REPEATEDLY MOVE OVER THE WATCH AREA
WITH VERY HEAVY RAINFALL RATES. SEVERAL INCHES OF RAIN WILL BE
POSSIBLE OVER THESE AREAS WHICH MAY LEAD TO FLASH FLOODING.

SOME STRONGER THUNDERSTORMS MAY CONTAIN BRIEF GUSTY WINDS THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A THREAT FOR HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING
WILL CONTINUE OVER THE MID SOUTH THROUGH THE END OF THE WEEK. THE
FLASH FLOOD WATCH WILL REMAIN IN EFFECT FOR THE MIDSOUTH THROUGH
WEDNESDAY. LATER FORECASTS MAY NEED TO EXTEND THE WATCH PAST
WEDNESDAY EVENING. PLEASE CONTINUE TO MONITOR THE LATEST FORECASTS
FOR ADDITIONAL INFORMATION CONCERNING THE THREAT FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING THIS WEEK TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.

 BELLES

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 11:22 PM CDTAreal Flood AdvisoryMEGCraighead, Poinsett3 hr
Sep 16, 1:42 AM CDTFlash Flood WarningMEGCraighead, Lawrence, Poinsett3 hr
Sep 16, 1:59 AM CDTAreal Flood AdvisoryMEGCrittenden, Cross, St. Francis2 hr
Sep 16, 3:00 AM CDTAreal Flood AdvisoryMEGCross, Poinsett, St. Francis2 hr
Sep 16, 4:22 AM CDTAreal Flood AdvisoryMEGGreene, Lawrence, Randolph113 min
Sep 16, 6:09 AM CDTFlash Flood WarningMEGCrittenden, Cross, Poinsett, St. Francis3 hr
Sep 16, 7:43 AM CDTAreal Flood AdvisoryMEGClay, Randolph2 hr
Sep 16, 9:12 AM CDTFlash Flood WarningMEGCrittenden, Cross, Poinsett3 hr
Sep 16, 9:19 AM CDTFlash Flood WarningMEGClay, Greene, Lawrence, Mississippi, Randolph3 hr
Sep 16, 12:09 PM CDTFlash Flood WarningMEGClay, Greene, Lawrence, Mississippi, Randolph3 hr
Sep 16, 12:14 PM CDTFlash Flood WarningMEGCraighead, Crittenden, Cross, Mississippi, Poinsett3 hr
Sep 16, 2:45 PM CDTFlash Flood WarningMEGLee, Phillips3 hr
Sep 16, 4:28 PM CDTAreal Flood AdvisoryMEGCrittenden62 min
Sep 16, 5:29 PM CDTAreal Flood AdvisoryMEGCrittenden91 min
Sep 16, 2:40 PM CDTFlash Flood WarningMEGChester, Crockett, Fayette, Hardeman, Haywood, Lauderdale and 2 more3 hr
Sep 16, 3:52 PM CDTFlash Flood WarningMEGChester, Hardeman, Hardin, McNairy3 hr
Sep 16, 5:39 PM CDTFlash Flood WarningMEGChester, Hardeman, Hardin, McNairy2 hr

Nearby

Flash Flood Warnings in Arkansas, 2009Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.